Last updated on July 22nd, 2019 at 02:48 pm
More than 21 million Americans are currently struggling with a substance abuse problem. While alcohol is the most commonly abused substance, drugs, including both illegal and prescription drugs, are also commonly abused.
Valium is among the most addictive and dangerous substances out there. It is a benzodiazepine, a class of medications that are sometimes referred to as tranquilizers.
Valium is a prescription sedative that is prescribed to patients battling anxiety, to reduce the risk of seizures, to relieve muscle spasms, and to prevent panic attacks.
But just because a doctor recommended Valium to a patient doesn’t mean that he or she is immune to becoming addicted.
Keep reading to learn the Valium symptoms and warning signs of addiction that you need to watch out for.
Valium Symptoms and Warning Signs
As with any painkiller or other prescription medication, the early signs of addiction can be tough to spot. A person often doesn’t showcase their use of the prescription even when they are using it properly.
Behind closed doors, the people nearest to the user may not realize that they are even on the drug in the first place. This makes it even more important to know the symptoms and warning signs of Valium abuse.
Spotting the early signs of Valium abuse is important if you want to stop the abuse before it becomes a dangerous addiction.
Symptoms of Addiction to Valium
If you are the one taking Valium, these early signs may not be too difficult to spot.
They often start with painful symptoms when your last dose begins to wear off. You may feel the physical effects of withdrawal, such as muscle pain. You may also feel psychological side affects, including irritability, loss of appetite, and anger.
In order to stave off these mental and physical side effects, an addict will begin to seek out their next dose of Valium.
An overdose often begins with any number of painful warning signs. A person may experience shortness of breath, vision problems, itching throughout their body, hallucinations, loss of control, confusion, blurred vision, and more.
While symptoms may start out mild, they’ll likely become much more severe, very quickly. Left untreated, a person experiencing an overdose will often become unconscious.
If you suspect that you or someone near you may be experiencing the early signs of a Valium overdose, you need to act right away. While even professional care might not be enough to stop an overdose, it increases an individual’s chance of surviving significantly.
Warning Signs a Loved One May Be Abusing Valium
Spotting the warning signs of Valium abuse in others can be more difficult. Often, a patient will hide their Valium use, especially if they are taking more than was prescribed or are continuing to take it after they should have stopped.
One issue with spotting this early warning sign is that an addict won’t always see the withdrawal symptoms as a sign of addiction. Instead, they may attribute their pain to other factors, and justify that they need Valium in order to put a stop to that pain.
Another sign that you may be developing an addiction is if your regular dose no longer feels like enough. This may cause you to begin taking more than you really need. You’ll run out of your prescription faster, and will have to go back to your doctor in an effort to obtain more.
This is where abuse often turns into addiction.
When a patient can’t get more Valium from their doctor, they may turn to other sources. Some patients try to see multiple doctors to obtain several prescriptions. Others seek out illegal sources of the drug.
You can still watch for the signs of irritability, as well as the patient trying to over-justify their Valium use.
Is My Child Using Valium?
As a parent, you may think you know everything about your child. And while that may be true when he or she is younger, as they grow up and go out into the world, you may suddenly find yourself unsure of their whereabouts, who they are with, and most importantly, what they are doing.
Spotting the warning signs of Valium abuse in your child can be difficult.
Maybe you overlook the signs because you don’t think your child is capable of developing a Valium addiction. Or you simply don’t want to believe it.
But you won’t be able to help your child if you can’t be honest about their problem.
If your normally warm and friendly child is suddenly withdrawn and secretive, this could be an early warning sign of abuse. Of course, it could also simply be a sign that your child is now a teenager. It is important to monitor this behavior over time and be aware when it is time to step in and ask questions.
Other warning signs of Valium use to watch for in your child are anxiety, anger, irritability, and a loss of appetite.
If you or someone else in your household has a prescription for Valium, make sure you are monitoring how many they take and how many should be left. This can help you spot missing pills that your child might be taking.
Is My Parent Using Valium?
Just as spotting the signs of Valium use can be difficult for a parent, it can also be difficult for a child to spot those signs in his or her parent.
However, there are a few conditions that can make a person more prone to Valium abuse. If you know your parent has suffered from one of these issues on the past, you can then attribute warning signs, like anxiety or anger, to possible Valium abuse.
For instance, a person who has previously struggled with substance abuse, including an addiction to alcohol, illicit drugs, or other prescription drugs, will be more likely to develop an addiction to Valium.
An individual who is taking Valium to treat their anxiety, who also suffers from depression, may be more prone to addiction.
Valium is often prescribed to patients to be taken no longer than 4 consecutive weeks. Taking the drug for longer will only continue to push the body to depend on it, often leading to addition.
Anyone who chooses to take Valium that has not been given a prescription for them by a doctor is at risk of developing an addiction as well.
Intervention for Valium Abuse
Whether you’ve noticed yourself experiencing some of the early Valium symptoms and warning signs or you think that a loved one might be addicted to Valium, it’s important to seek treatment right away.
Fighting any form of addiction on your own is incredibly difficult. In fact, between 40 and 60 percent of patients who suffered a substance abuse problem relapse at some point.
Decreasing your chances of a relapse starts with receiving professional care. Contact us today to see how we can help you or a loved one start the journey to recovery today!